Duke Mathematical Journal

Integer homology 3-spheres admit irreducible representations in SL(2,C)

Raphael Zentner

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove that the fundamental group of any integer homology 3-sphere different from the 3-sphere admits irreducible representations of its fundamental group in SL(2,C). For hyperbolic integer homology spheres, this comes with the definition; for Seifert-fibered integer homology spheres, this is well known. We prove that the splicing of any two nontrivial knots in S3 admits an irreducible SU(2)-representation. Using a result of Kuperberg, we get the corollary that the problem of 3-sphere recognition is in the complexity class coNP, provided the generalized Riemann hypothesis holds. To prove our result, we establish a topological fact about the image of the SU(2)-representation variety of a nontrivial knot complement into the representation variety of its boundary torus, a pillowcase, using holonomy perturbations of the Chern–Simons function in an exhaustive way—showing that any area-preserving self-map of the pillowcase fixing the four singular points, and which is isotopic to the identity, can be C0-approximated by maps realized geometrically through holonomy perturbations of the flatness equation in a thickened torus. We conclude with a stretching argument in instanton gauge theory and a nonvanishing result of Kronheimer and Mrowka for Donaldson’s invariants of a 4-manifold which contains the 0-surgery of a knot as a splitting hypersurface.

Article information

Source
Duke Math. J., Volume 167, Number 9 (2018), 1643-1712.

Dates
Received: 5 December 2016
Revised: 11 January 2018
First available in Project Euclid: 1 May 2018

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1525140014

Digital Object Identifier
doi:10.1215/00127094-2018-0004

Mathematical Reviews number (MathSciNet)
MR3813594

Zentralblatt MATH identifier
06904637

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]

Keywords
instanton gauge theory holonomy perturbations knots representation varieties $\operatorname{SU}(2)$ $\operatorname{SL}(2,C)$ 3-sphere recognition 3-manifold groups

Citation

Zentner, Raphael. Integer homology $3$ -spheres admit irreducible representations in $\operatorname{SL}(2,\mathbb{C})$. Duke Math. J. 167 (2018), no. 9, 1643--1712. doi:10.1215/00127094-2018-0004. https://projecteuclid.org/euclid.dmj/1525140014


Export citation

References

  • [1] R. Abraham and J. Marsden, Foundations of Mechanics, 2nd ed., Addison-Wesley, Reading, Mass., 1978.
  • [2] E. Andersén, Volume-preserving automorphisms of $\mathbb{C}^{n}$, Complex Variables Theory Appl. 14 (1990), 223–235.
  • [3] E. Andersén and L. Lempert, On the group of holomorphic automorphisms of $\mathbb{C}^{n}$, Invent. Math. 110 (1992), 371–388.
  • [4] M. Aschenbrenner, S. Friedl, and H. Wilton, 3-Manifold Groups, EMS Ser. Lect. Math., Eur. Math. Soc., Zürich, 2015.
  • [5] J. A. Baldwin and S. Sivek, Instanton Floer homology and contact structures, Selecta Math. (N.S.) 22 (2016), 939–978.
  • [6] J. A. Baldwin and S. Sivek, Stein fillings and $SU(2)$ representations, to appear in Geom. Topol., preprint, arXiv:1611.05629v1 [math.SG].
  • [7] J. Bochnak, M. Coste, and M.-F. Roy, Géométrie algébrique réelle, Ergeb. Math. Grenzgeb. (3) 12, Springer, Berlin, 1987.
  • [8] M. Boileau, J. Rubinstein, and S. Wang, Finiteness of $3$-manifolds associated with non-zero degree mappings, Comment. Math. Helv. 89 (2014), 33–68.
  • [9] F. Bonahon and L. Siebenmann, New geometric splittings of classical knots and the classification and symmetries of arborescent knots, preprint, http://www-bcf.usc.edu/~fbonahon/Research/Preprints/BonSieb.pdf.
  • [10] P. J. Braam and S. K. Donaldson, “Floer’s work on instanton homology, knots and surgery” in The Floer Memorial Volume, Progr. Math. 133, Birkhäuser, Basel, 1995, 196–256.
  • [11] C. Campbell, E. Robertson, and P. Williams, “Efficient presentations for finite simple groups and related groups” in Groups–Korea 1988 (Pusan, 1988), Lecture Notes in Math. 1398, Springer, Berlin, 1989, 65–72.
  • [12] C. Cornwell, Character varieties of knot complements and branched double-covers via the cord ring, preprint, arXiv:1509.04962v1 [math.GT].
  • [13] M. Culler, A-polynomials and $\operatorname{SU}(2)$ character varieties, conference lecture at “10th W. R. Hamilton Workshop,” Trinity College, Dublin, 2014.
  • [14] S. K. Donaldson, The orientation of Yang-Mills moduli spaces and $4$-manifold topology, J. Differential Geom. 26 (1987), 397–428.
  • [15] S. K. Donaldson, Polynomial invariants for smooth four-manifolds, Topology 29 (1990), 257–315.
  • [16] S. K. Donaldson, Floer Homology Groups in Yang-Mills Theory, with the assistance of M. Furuta and D. Kotschick, Cambridge Tracts Math. 147, Cambridge Univ. Press, Cambridge, 2002.
  • [17] S. K. Donaldson and P. B. Kronheimer, The Geometry of Four-Manifolds, Oxford Math. Monogr., Oxford Univ. Press, New York, 1990.
  • [18] Y. M. Eliashberg, A few remarks about symplectic filling, Geom. Topol. 8 (2004), 277–293.
  • [19] Y. M. Eliashberg and W. P. Thurston, Confoliations, Univ. Lect. Ser. 13, Amer. Math. Soc., Providence, 1998.
  • [20] P. M. N. Feehan and T. G. Leness, “On Donaldson and Seiberg-Witten invariants” in Topology and Geometry of Manifolds (Athens, 2001), Proc. Sympos. Pure Math. 71, Amer. Math. Soc., Providence, 2003, 237–248.
  • [21] R. Fintushel and R. J. Stern, Instanton homology of Seifert fibred homology three spheres, Proc. London Math. Soc. (3) 61 (1990), 109–137.
  • [22] A. Floer, An instanton-invariant for $3$-manifolds, Comm. Math. Phys. 118 (1988), 215–240.
  • [23] D. Freed and K. Uhlenbeck, Instantons and Four-Manifolds, Math. Sci. Res. Inst. Publ. 1, Springer, New York, 1984.
  • [24] D. Gabai, Foliations and the topology of $3$-manifolds, III, J. Differential Geom. 26 (1987), 479–536.
  • [25] C. Gordon and J. Luecke, Knots are determined by their complements, J. Amer. Math. Soc. 2 (1989), 371–415.
  • [26] J. Hass and G. Kuperberg, “The complexity of recognizing the 3-sphere” in Triangulations, Oberwolfach Rep. 9, Eur. Math. Soc., Zürich, 2012, 1425–1426.
  • [27] C. M. Herald, Legendrian cobordism and Chern–Simons theory on $3$-manifolds with boundary, Comm. Anal. Geom. 2 (1994), 337–413.
  • [28] C. M. Herald and P. Kirk, Holonomy perturbations in a cylinder, and regularity for traceless ${SU}(2)$ character varieties of tangles, preprint, arXiv:1511.00308v2 [math.GT].
  • [29] S. Kaliman and F. Kutzschebauch, “On the present state of the Andersén-Lempert theory” in Affine Algebraic Geometry, CRM Proc. Lecture Notes 54, Amer. Math. Soc., Providence, 2011, 85–122.
  • [30] M. A. Kervaire, Smooth homology spheres and their fundamental groups, Trans. Amer. Math. Soc. 144 (1969), 67–72.
  • [31] E. Klassen, Representations of knot groups in $\operatorname{SU}(2)$, Trans. Amer. Math. Soc. 326 (1991), no. 2, 795–828.
  • [32] B. Kleiner and J. Lott, Notes on Perelman’s papers, Geom. Topol. 12 (2008), 2587–2855.
  • [33] P. B. Kronheimer and T. S. Mrowka, Embedded surfaces and the structure of Donaldson’s polynomial invariants, J. Differential Geom. 41 (1995), 573–734.
  • [34] P. B. Kronheimer and T. S. Mrowka, Dehn surgery, the fundamental group and $\operatorname{SU}(2)$, Math. Res. Lett. 11 (2004), no. 5-6, 741–754.
  • [35] P. B. Kronheimer and T. S. Mrowka, Witten’s conjecture and property P, Geom. Topol. 8 (2004), 295–310.
  • [36] P. B. Kronheimer and T. S. Mrowka, Knots, sutures and excision, J. Differential Geom. 84 (2010), 301–364.
  • [37] G. Kuperberg, Knottedness is in $\mathsf{NP}$, modulo GRH, Adv. Math. 256 (2014), 493–506.
  • [38] J. Lin, The A-polynomial and holonomy perturbations, Math. Res. Lett. 22 (2015), no. 5, 1401–1416.
  • [39] J. Lin, $\operatorname{SU}(2)$-cyclic surgeries on knots, Int. Math. Res. Not. IMRN 2016, no. 19, 6018–6033.
  • [40] J. Montesinos, Revêtements ramifiés de noeuds, espaces fibrés de Seifert et scindements de Heegaard, lecture notes, Orsay, France, 1976.
  • [41] K. Motegi, Haken manifolds and representations of their fundamental group in $\operatorname{SL}(2,\mathbb{C})$, Topology Appl. 29 (1988), 207–212.
  • [42] G. Perelman, The entropy formula for the Ricci flow and its geometric applications, preprint, arXiv:math/0211159v1 [math.DG].
  • [43] G. Perelman, Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, preprint, arXiv:math/0307245v1 [math.DG].
  • [44] G. Perelman, Ricci flow with surgery on three-manifolds, preprint, arXiv:math/0303109v1 [math.DG].
  • [45] J. H. Rubinstein, “An algorithm to recognize the $3$-sphere” in Proceedings of the International Congress of Mathematics, Vol. 1, 2 (Zürich, 1994), Birkhäuser, Basel, 1995, 601–611.
  • [46] S. Schleimer, “Sphere recognition lies in NP” in Low-Dimensional and Symplectic Topology, Proc. Sympos. Pure Math. 82, Amer. Math. Soc., Providence, 2011, 183–213.
  • [47] I. Schur, Über die Darstellung der symmetrischen und der alternierenden Gruppe durch gebrochene lineare Substitutionen, J. Reine Angew. Math. 139 (1911), 155–250.
  • [48] S. Sivek and R. Zentner, $\operatorname{SU}(2)$-cyclic surgeries and the pillowcase, preprint, arXiv:1710.01957v1 [math.GT].
  • [49] C. H. Taubes, Casson’s invariant and gauge theory, J. Differential Geom. 31 (1990), 547–599.
  • [50] C. H. Taubes, Unique continuation theorems in gauge theories, Comm. Anal. Geom. 2 (1994), 35–52.
  • [51] A. Thompson, Thin position and the recognition problem for $S^{3}$, Math. Res. Lett. 1 (1994), no. 5, 613–630.
  • [52] R. Zentner, A class of knots with simple ${SU}(2)$-representations, Selecta Math. (N.S.) 23 (2017), 2219–2242.